If you’re on the contraceptive pill Diane, here’s what you need to know.

The contraceptive pill Diane-35 is under review in Australia, primarily because of its link to blood clots.

With the same active ingredients as nine other brands including Dermapil, Estelle-35 ED, Juliet-35 ED, Brenda-35 ED, Chelsea-35 ED, Jene-35 ED, Carolyn-35 ED, Katie-35 ED and Laila-35 ED, the drug was temporarily pulled off shelves in France after being linked to four deaths, and has never been approved for use in the United States.

Existing guidelines clearly state that Diane-35 should not be prescribed as purely a contraceptive pill.

What many women do not know, is that the drug is specifically intended to treat severe acne and the excessive hair condition hirsutism, otherwise known as hyper-androgenisation.

“Use of Diane-35 as an oral contraceptive in women without signs and symptoms of hyper-androgenisation is not recommended,” a spokesperson for the The Therapeutic Good Administration told ABC Hack in a statement.

Yet, in practice, the drug is being prescribed to many women outside of the recommended guidelines, putting consumers unnecessarily at risk.

Here’s what you need to know.

Advertisement

What happened to Elanor Hill?

Elanor Hill, daughter of Labor MP Julian Hill, told Mamamia that while travelling in early 2017, she noticed an unusual ache in her leg.

Over a two week period, the dull pain intensified to throbbing, and an excruciating shooting sensation that was making it near impossible to walk.

Elanor told Mamamia: “The only way I can describe it is that I felt funny, really off. I didn’t feel like I could concentrate and I definitely didn’t feel well. I couldn’t put any pressure on it.

Labour MP Julian Hill and his daughter Elanor. Picture: Micromoments Photography.

"I said to dad, 'I think I have a blood clot'. I think at that point he thought I was being a little dramatic," she said.

As it turned out, Elanor wasn't being dramatic at all.

After two hospital visits in Sri Lanka, where she was holidaying with her family, doctors found a 64cm blood clot in her leg.

There was a high chance that Elanor would never make it home.

She did, luckily, but the then 20-year-old was prescribed blood thinners, told she would have to wear a full leg compression stocking for two years, and has to undergo regular blood tests.

They were left with the question: What causes a healthy 20-year-old woman, to suddenly develop deep vein thrombosis and a blood clot?

Listen: The Mirena Manifesto, on Mamamia Out Loud. Post continues below. 

Now, they believe it was a direct result of Diane-35, the contraceptive pill she had been prescribed just four weeks before.

"I walked into the doctor because I have polycystic ovary syndrome (PCOS) so it [Diane-35] was for irregular periods. The side effects of PCOS can be acne and excessive hair growth, but I didn't have either of those things. If I had those symptoms, I would understand, but I didn't have them, so it doesn't make sense," Elanor told Mamamia. 

Why she was prescribed that brand of contraceptive pill in the first place remains unclear.

Elanor and her father Julian Hill have appealed to The Therapeutic Goods Administration to make sure regulations for the drug are made clearer, and prescribed specifically to patients for whom it is intended.

Blood clots and Diane-35

Elanor Hill's experience was not an isolated case.

All contraceptive pills increase the risk of blood clots, a potential side effect that is not discussed nearly enough.

If any woman has an existing blood clotting disorder (such as deep vein thrombosis, thrombophlebitis, heart attack, cerebrovascular disease such as stroke, coronary artery disease, or pulmonary embolism), it is strongly advised they do not take this medication.

But with Diane-35, the risk is even higher.

All contraceptive pills increase the risk of blood clots, a potential side effect that is not discussed nearly enough. (Image: Getty)

According to Med Broadcast, blood clots may develop anywhere in the body, but are particularly noticeable in large muscles, the lungs, brain (in the form of a stroke) or heart (in the form of a heart attack).

Symptoms include: "pain in the chest or leg, unexplained shortness of breath, fast and irregular heartbeat, severe headache, blurred vision, or slurred speech," and if any of these are experienced, one needs to seek immediate medical attention.

In 2013, it was reported that Diane-35 may be linked to the deaths of at least 11 Canadians, including four teenagers. All women died of severe and excessive blood clots.

What if I'm on Diane-35, and don't want to be?

If you're on Diane-35, and you do not have acne - or you do have acne, but have never tried an alternative pill or treatment - then speak to your doctor.

The same goes for signs of hyper-androgenisation, an overproduction of male hormones in women. If this is not a condition you've been diagnosed with, then you may have been prescribed a variation of contraceptive that isn't right for you.

There are a number of different contraceptive options for women, and over 30 variations of contraceptive pills.

"The difference is the hormones the pills contain," Dr Deborah Bateson senior medical coordinator for Family Planning NSW, told Body and Soul.

It's important that women understand the potential side effects of the drugs they are prescribed, so we are empowered to make the right decision.

JOIN THE CONVERSATION
FROM OUR NETWORK